Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Vet Hum Toxicol. 2002 Aug;44(4):216-7.

Acute liver failure following intravenous methamphetamine.

Author information

  • 1Department of Emergency and Critical Care Medicine, Kitasato University, School of Medicine, Sagamihara Kanagawa, Japan.

Abstract

A 41-y-o Pakistani man presented with psychosis, hyperthermia, rhabdomyolysis, and liver dysfunction approximately 6 h after i.v. injection of methamphetamine. Serum concentrations of methamphetamine and amphetamine on admission were 0.30 microg/mL and 0.04 microg/mL, respectively. Total serum bilirubin and alanine aminotransferase concentrations peaked on the 3rd hospital day at 8.6 mg/dL and 4155 IU/L, respectively, and gradually returned to normal with supportive care. The patient had no evidence of infectious hepatitis or intake of other drugs. Histologic examination of a liver biopsy specimen obtained on the 11th d showed confluent necrosis and ballooning degeneration in centrilobular zones. No inflammatory changes were seen in portal tracts. Liver damage can be a complication of illicit methamphetamine use, even in patients without viral infection or intake of other drugs.

PMID:
12136967
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk